Because Eli Lilly, manufacturer of the psychiatric drug Cymbalta (duloxetine), has failed to provide adequate instruction as to properly taper the drug at discontinuation, thousands of patients across the country and around the world have faced serious withdrawal symptoms unnecessarily, prompting large numbers of Cymbalta withdrawal lawsuits.
According to MedlinePlus, a medical encyclopedia curated by the National Library of Medicine and the US National Institutes of Health, “If you suddenly stop taking duloxetine, you may experience withdrawal symptoms such as nausea; vomiting; diarrhea; anxiety; dizziness; tiredness; headache; pain, burning, numbness, or tingling in the hands or feet; irritability; difficulty falling asleep or staying asleep; sweating; and nightmares. Tell your doctor if you experience any of these symptoms when your dose of duloxetine is decreased.”
These symptoms are common when discontinuing a selective serotonin reuptake inhibitor (Prozac, Paxil, Zoloft) or a serotonin-norepinephrine reuptake inhibitor (Cymbalta, Effexor), but many other drugs in these classes are available in small doses or perforated pill form to allow easier dividing and slow tapering of dose. In fact, reports by the FDA indicate that Eli Lilly advises patients not to break or crush pills.
So, what are you to do if you’d like to discontinue Cymbalta? Talk with your doctor. He or she can consult with your pharmacist and request a lower-dose formulation of almost any drug you use, including Cymbalta. (Remember, breaking open capsules and attempting to count individual drug beads can be dangerous – some drugs can be absorbed through the skin, and taking medication without the capsule will affect the rate at which your drug is metabolized, which can also be dangerous.)